Everything You Need to Know About Xylazine

last updated: 28 April 2023

Care providers and members of the public health and substance use treatment communities have by now likely heard of, or even encountered, the drug xylazine. The use of xylazine (also known as “Tranq” or “Tranq Dope”) and its proliferation within the American drug market has led the Biden-Harris Administration to designate it an emerging national threat, a first in United States history. 

In this article, we hope to answer frequent questions about xylazine based on the most currently available information we have.  

This is a developing situation and information here may change. Please check back regularly for updates. 

What is xylazine? 

Xylazine, a non-opioid tranquilizer commonly used in veterinary medicine, has recently been making headlines as it enters the illegal drug market. It is commonly mixed with opioids like fentanyl and heroin, increasing their potency and the risk of overdose. 

The use of xylazine also carries the risk of transmitting infections like tuberculosis or hepatitis, and can also cause serious skin infections, regardless of how it’s used. Xylazine can be swallowed, inhaled, smoked, snorted, or injected into muscle or vein. 

Accidental overdose of xylazine is becoming increasingly common and are the result of an increase in people unknowingly purchasing drugs containing xylazine or sharing supplies with people who knowingly consume it. 

What does a xylazine overdose look like? 

Xylazine overdoses can be hard to identify. The effects of xylazine are similar to those of opioids and xylazine may not show up in routine drug testing. Xylazine also has an extremely short half-life of about 30 minutes. 

The symptoms of a xylazine overdose include: 

  • Dry mouth 
  • Drowsiness 
  • Slow breathing 
  • Low blood pressure 

One of the things that makes xylazine so dangerous is that it is often combined with other drugs, like fentanyl, to increase their potency. However, this also increases the likelihood of overdose. And, unlike fentanyl, xylazine does not respond to naloxone (Narcan), making overdose even more dangerous. 

Note: Because xylazine is predominantly used to cut opioids like fentanyl or heroin, it is still recommended to administer naloxone for a suspected overdose, as it will still counteract the effects of the opioids .

What is being done to protect people? 

As of publishing (April 28, 2023), according to the California Department of Public Health, there is no evidence suggesting that xylazine is common in California’s drug supply. However, there is growing concern that xylazine may eventually enter the California market. 

Because the use of xylazine in humans is still a recent phenomenon, clinicians and researchers are hard at work learning more about xylazine’s effects and ways to prevent or reverse overdoses. Work is also being done to develop xylazine testing kits for public use. CDPH’s Substance and Addiction Prevention Branch is continuing to work with its partners across the state to support local intervention, prevention, and harm reduction efforts. 

Even though xylazine itself is not an opioid, the harm reduction tactics are similar to those of opioids: 

  • Carry naloxone 
  • Never use alone 
  • Start low and go slow 
  • Stay hydrated 

If you suspect someone is overdosing on xylazine, administer naloxone and call 911 right away. The naloxone may neutralize any opioids in their system but it will not affect the xylazine and requires medical attention. Stay with them and monitor their breathing, making sure their airway is open. Administer rescue breaths if needed. 

Where can I learn more? 

The increase of xylazine in the drug market is an ongoing situation. We at Central California Overdose Prevention will do our best to update this page with information as we learn more. 

In the meantime, we’ve included some links to additional resources below, which we will also update regularly. 

Resources 

Xylazine: What Clinicians Need to Know (New York State Department of Health) 

FDA Warns about the risk of xylazine exposure in humans (FDA) 

Substance and Addiction Prevention Branch: Xylazine (CDPH) 

DEA Reports Widespread Threat of Fentanyl Mixed with Xylazine (DEA)